Letter to Parent/Guardian, February 2009
February 23, 2009
Antidepressants In Children and Adolescents
Over the last several years, there have been news reports and articles in the medical literature on prescribing antidepressant medication for children and adolescents, and more recently, for young adults. About 5 years ago, the Food and Drug Administration (FDA) reviewed studies using antidepressant medications to treat depression and other psychiatric disorders in youth. The FDA evaluated concerns about a possible increased risk for suicidal behavior (such as suicide attempts or suicidal thoughts) in children and adolescents taking these medications. Questions about this issue continue to be raised.
This letter explains some of the FDA's findings and answers questions you may have about antidepressant medication in children adolescents.
What did the FDA find?
After reviewing the studies, the FDA concluded that there is an increased risk of suicidal behavior (such as a suicide attempt or suicidal thoughts) for a small number of children and adolescents who take antidepressant medication. As a result of this review and hearings that were conducted, the FDA, in 2004, required that the strictest warning (a “black box warning”) be placed on the product labeling of all antidepressants regarding their use in children and adolescents. Whenever physicians or health care professionals prescribe antidepressants, they now should clearly warn patients and families about the increased risk of suicidal behavior in youth and of the need for close observation and communication with the prescribing professional when these medications are taken.
How does the FDA decision and warning affect your child or adolescent?
Suicidal thoughts often are a symptom of depression. It is sometimes difficult to say precisely whether suicidal thoughts or behaviors in depressed people are due to the depressive illness itself, or to the antidepressant medication. It can be either or both of these factors. The FDA's warning indicates that antidepressant medications may increase these types of thoughts in children and adolescents. Therefore:
If your child or adolescent has been treated with one of the antidepressant medications for more than a few months and is doing well, he or she probably should continue taking the medication, recognizing that the risk for suicidal behavior may increase with changes in dosage, up or down. If you have questions, concerns, or just want to talk about these findings, you should speak to the prescribing physician or health care professional.
If your child or adolescent recently has started taking an antidepressant medication, you, your child or adolescent and the prescribing professional should closely monitor him or her for any changes in feelings or behavior. Examples of things to look for are: anxiety or excessive nervousness, agitation, poor sleep or the inability to sleep, irritability, severe anger, aggression, hostility, worsening of depression and suicidal thoughts. In most cases, the increased risk for suicidal behavior occurs during the first few months of treatment.
If your child or adolescent may start an antidepressant medication in the near future, you should fully discuss this decision with the physician or prescriber before beginning the medication, and consider the possible benefits as well as possible risks in taking or not taking the medication.
What else should you do as a parent?
Be clear and honest when talking with your child or adolescent about possible risks and benefits of taking antidepressant medication.
Talk to your child or adolescent about whether he or she is having any suicidal thoughts, and tell the youngster that you should be told immediately if suicidal thoughts or any other troubling thoughts, feelings or behaviors begin or worsen when taking the medication.
Develop a “safety or crisis plan” with your child or adolescent and the prescribing professional. This may include identifying other adults the youth also can call if disturbing thoughts or feelings about suicide arise.
Closely monitor and observe your child or adolescent along with the prescribing professional--especially during the first few months of treatment and with any dosage change-- for any signs of suicidal behavior, worsening depression or other troubling feelings or behaviors.
Do not stop the antidepressant medication or abruptly change the dosage without first talking to the prescribing professional.
Stewart Gabel, M.D.
Division of Children and Family Services